Wyoming, 2011

Winter Storm and Winter Weather in Wyoming, December 21 to 22, 2011

December 21 to 22, 2011 · NWS RIW · 5 events in 5 counties and zones

A storm system moved through central Wyoming bringing heavy snow to Casper Mountain and the Wind River Range and adjacent foothills. Two feet of snow fell on Casper Mountain with up to eight inches southeast of Casper.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm system moved through central Wyoming bringing heavy snow to Casper Mountain and the Wind River Range and adjacent foothills. Two feet of snow fell on Casper Mountain with up to eight inches southeast of Casper. New snow totals of 18 inches fell in the southern Wind River Range. Lesser amounts of snow fell in the Wind River Basin, but the resulting road conditions made for dangerous travel. One fatal accident and several other injury accidents occurred on local highways in this region due to low visibility and deteriorated road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 21, 2:15 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 21, 2:15 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 AM MST WED DEC 21 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

SNOWFALL WILL SPREAD ACROSS NORTHERN WYOMING THIS MORNING...
ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING THROUGH THE
INTERMOUNTAIN WEST. SNOWFALL WILL BEING ACROSS THE NORTHERN THIRD OF
THE FORECAST AREA...AND WILL SPREAD SOUTH THROUGH THE MORNING AND
EARLY AFTERNOON HOURS. MODELS SUPPORTIVE OF INCREASED DYNAMICS WITH
THIS SYSTEM AS IT PROGRESSES THROUGH THE STATE...AND IT IS EXPECTED
TO PRODUCE SIGNIFICANT SNOWFALL AMOUNTS ACROSS MUCH OF NORTHERN AND
CENTRAL WYOMING. SNOWFALL WILL TAPER OFF ACROSS NORTHERN WYOMING
LATE THIS AFTERNOON...WITH SNOWFALL CONTINUING ELSEWHERE THROUGH THE
OVERNIGHT HOURS. DURING THE EARLY PORTIONS OF THE STORM...FAVORED
UPSLOPE AREAS ACROSS NORTHERN WYOMING ARE EXPECTED TO SEE THE MOST
SIGNIFICANT SNOWFALL ACCUMULATIONS OF AROUND 4 TO 6 INCHES THROUGH
THE AFTERNOON. AS THE SYSTEM MOVES SOUTH...IT WILL ENABLE UPSLOPE
CONDITIONS ACROSS THE WIND RIVER BASIN AND CASPER MOUNTAIN AND
FOOTHILLS. THESE AREAS WILL SEE SIGNIFICANT SNOWFALL AS
WELL...THOUGH MODELS HAVE TAPERED BACK ON EXPECTED ACCUMULATED
SNOWFALL. BECAUSE OF THIS REDUCTION...HAVE CONVERTED WINTER STORM
WATCHES TO WIDESPREAD ADVISORIES. TRAVEL ASSOCIATED WITH THE
UPCOMING HOLIDAYS HAVE HELPED TO MAKE THE DECISIONS ON SOME
STATEMENTS. WHILE SNOWFALL AMOUNTS MAY BE MORE BORDERLINE AT 2 TO 4
INCHES IN THE LOWER ELEVATIONS...ROADWAYS ARE EXPECTED TO BECOME
TREACHEROUS...LEADING TO A POTENTIALLY SIGNIFICANT SOCIETAL IMPACT.

THE MAIN AREA LEFT IN QUESTION IS SWEETWATER COUNTY. SNOWFALL IS NOT
ANTICIPATED TO REACH INTO SOUTHERN WYOMING UNTIL THIS AFTERNOON.
CONFIDENCE IS NOT HIGH IN SNOWFALL AMOUNTS ACROSS SOUTHERN WYOMING
ASSOCIATED WITH THIS STORM...SO WILL LEAVE DECISIONS ON HIGHLIGHTS
TO UPCOMING SHIFTS. FURTHER DETAILS REGARDING SPECIFIC SNOWFALL
AMOUNTS AND TIMING ARE INCLUDED IN THE WINTER WEATHER PRODUCTS.

THIS SYSTEM IS EXPECTED TO DEPART THE CWA BY LATE THURSDAY
EVENING...WITH A DRY NORTHERLY FLOW MOVING OVER THE FORECAST AREA.
GENERALLY BENIGN CONDITIONS EXPECTED THROUGH FRIDAY EVENING. MODELS
HINTING AT THE ARRIVAL OF ANOTHER DISTURBANCE FRIDAY EVENING. HAVE
LEFT INHERITED LOW POPS TO ACCOUNT FOR MOISTURE ASSOCIATED WITH
THIS UPCOMING SYSTEM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A MAINLY DRY AND SEASONABLY COLD TEMPERATURES ARE EXPECTED FOR
CHRISTMAS WEEKEND. MEDIUM RANGE MODELS GENERALLY SHOW A SHEAR AXIS
MOVING ACROSS THE AREA EARLY SATURDAY...WITH BRIEF RIDGING
DEVELOPING...BEFORE BREAKING DOWN CHRISTMAS DAY AND/OR MONDAY...AS A
SHORTWAVE TROUGH PUSHES ACROSS THE NORTHERN ROCKIES. THE 00Z GFS
IS FASTER WITH THIS SYSTEM BY ABOUT 12-24 HOURS THAN THE ECMWF AND
GEM 00Z SOLUTIONS. EITHER WAY MOISTURE IS LIMITED AND MAIN
DYNAMICS SHOULD REMAIN NORTH OF THE FORECAST AREA...SO
PRECIPITATION CHANCES WILL REMAIN SLIM AND MAINLY ACROSS THE
NORTH/NORTHWEST. MODELS ARE HINTING AT DECENT GAP FLOW DEVELOPING
ACROSS THE CODY FOOTHILLS SATURDAY NIGHT/SUNDAY.

GLOBAL MODELS ARE SHOWING A PATTERN SHIFT TO A MAINLY WESTERLY
FLOW...WITH PERIODIC SHORTWAVE TROUGHS EARLY TO MIDDLE OF NEXT
WEEK. THIS WOULD BE A MORE CLIMATOLOGICAL PATTERN FOR THIS TIME OF
YEAR FAVORING THE WEST FOR OCCASIONAL SIGNIFICANT SNOWFALL.
HOWEVER...TIMING OF SYSTEMS AND CONFIDENCE IN PATTERN SHIFT IS LOW
AT THIS TIME...THEREFORE WILL BROAD BRUSH...MAINLY LOW POPS ACROSS
THE WEST...WHILE LEAVING AREAS EAST OF THE DIVIDE DRY FOR NOW.
ALSO THIS PATTERN SHOULD RESULT IN A BREEZY TO WINDY CONDITIONS.

TEMPERATURES WILL REMAIN TRICKY IN THE EXTENDED...AS MIXED AREAS
WILL PROBABLY SEE SEASONAL TO ABOVE AVERAGE TEMPERATURES...WHILE THE
BASINS WILL PROBABLY REMAIN TRAPPED UNDER A DECENT INVERSION AND
REMAIN SLIGHTLY BELOW AVERAGE.

&&

.AVIATION.../12Z ISSUANCE/

IFR CEILINGS AND VISIBILITIES WITH STRATUS AND SNOW AND AREAS OF
FREEZING FOG WILL BE WIDESPREAD WITH TERRAIN OBSCURATIONS ACROSS THE
NORTHERN AND WESTERN MOUNTAINS...KJAC...AS WELL AS THE BIG HORN
BASIN...KCOD...KPOY...KWRL AND KGEY AND EASTERN JOHNSON
COUNTY...KBYG. VFR CONDITIONS WILL CONTINUE THROUGH 18Z WITH STRONG
SURFACE WINDS ACROSS THE SOUTH.  THE IFR CONDITIONS WILL SPREAD
SOUTH INTO THE WIND RIVER BASIN...KRIW AND KLND AND NATRONA
COUNTY...KCPR FROM 12Z THROUGH 18Z WITH WIDESPREAD TERRAIN
OBSCURATIONS ACROSS ALL BUT THE SOUTHWEST.  FROM 18Z THROUGH 22Z THE
IFR CONDITIONS WILL COMPLETE THE SPREAD ACROSS THE REMAINDER OF THE
SOUTHWEST INTO KRKS...KPNA AND KBPI.  SOME IMPROVING CEILINGS AND
VISIBILITIES WILL OCCUR WEST OF THE CONTINENTAL DIVIDE ACROSS TETON
AND WESTERN LINCOLN COUNTIES AFTER 22/02Z WITH MVFR TO VFR
CONDITIONS DEVELOPING AT KJAC... KBPI...KPNA AND KAFO AS THE SURFACE
TO 15K FT WINDS SHIFT TO THE NORTHEAST AND START DOWNSLOPING AND
DRYING INTO JACKSON HOLE...THE UPPER GREEN RIVER BASIN AND THE STAR
VALLEY.

&&

.FIRE WEATHER...

A SIGNIFICANT WINTER SYSTEM WILL IMPACT MUCH OF CENTRAL AND EASTERN
WYOMING TODAY. SNOWFALL WILL BEGIN ACROSS NORTHERN WYOMING THIS
MORNING...AND WILL SPREAD SOUTH THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. SNOWFALL WILL CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA THROUGH THURSDAY MORNING BEFORE THE SYSTEM SLIDE TOO
FAR SOUTH. TEMPERATURES WILL REMAIN COOL UNDER THE INFLUENCE OF THIS
SYSTEM. SNOWFALL ACCUMULATIONS AND TIMING CAN BE FOUND IN THE
CURRENT WINTER WEATHER PRODUCTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM MST
THURSDAY WYZ015-017>020-022.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING WYZ008>011.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
WYZ002-003-005>007.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 21, 3:00 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST WED DEC 21 2011

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MST WED DEC 21 2011

...WINTER WEATHER ADVISORIES IN EFFECT TODAY THROUGH THURSDAY MORNING
FOR MUCH OF CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL IS EXPECTED ACROSS MUCH OF CENTRAL WYOMING TODAY
AND TONIGHT...WITH LIGHTER AMOUNTS OF SNOW WEST OF THE DIVIDE.
PLEASE REFER TO THE CURRENT WINTER WEATHER PRODUCTS FOR THE LATEST
INFORMATION ON THIS ONGOING WINTER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SNOWFALL WILL CONTINUE ACROSS SOUTHERN WYOMING THROUGH
THURSDAY AFTERNOON. THIS SNOWFALL WILL IMPACT THE I80 CORRIDOR
THROUGH SWEETWATER COUNTY THROUGH LATE THURSDAY MORNING...WITH SLICK
AND SNOW PACKED ROADS POSSIBLE. GUSTY NORTH WIND OVER THE
AREA WILL ALSO CREATE SOME BLOWING AND DRIFTING SNOW. SNOWFALL WILL
TAPER OFF THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 21, 6:02 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
602 AM MST WED DEC 21 2011

WYZ005>007-017-211500-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN-
602 AM MST WED DEC 21 2011

THROUGH THE MORNING COMMUTE...AREAS OF MODERATE TO HEAVY SNOW WILL
CONTINUE ACROSS THE SOUTHERN BIG HORN BASIN...SOUTHWARD INTO THE
NORTHERN WIND RIVER BASIN. THIS WILL IMPACT TRAVELERS BETWEEN WORLAND
AND SHOSHONI...INCLUDING THERMOPOLIS AND THE WIND RIVER CANYON. ROADS
WILL BE SLICK AND SNOWPACKED THIS MORNING...AND VISIBILITY WILL
GENERALLY RANGE FROM A QUARTER OF A MILE TO A MILE.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Wind River Basin

When
December 21, 6:24 AM MST to December 22, 12:00 AM MST
Where
Wind River Basin forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 48-year-old woman was killed when her light truck rolled four times north of Shoshoni near milepost 105.6 on U.S. Highway 20. Several other accidents were reported including a three car pileup that sent three people to the hospital with non-life threatening injuries.

Winter Storm, Casper Mountain

When
December 21, 8:00 AM MST to December 22, 12:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
December 21, 8:26 AM MST to 10:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
December 21, 10:00 AM MST to 11:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
December 21, 11:23 AM MST to 11:20 PM MST
Where
Lander Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Wind River Basin2011-12-2148FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357332, 357331, 357330, 357328, 357329.